Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

September 29, 2021

NWS Flagstaff, AZ issued this special weather statement at Sep 29, 2021, 12:08 PM MST. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2021, 12:08 PM MST (19:08 UTC)
Expired
Sep 29, 2021, 12:45 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Hail
0.50 in
Wind
40

What was reported inside it

TimeReportWhereRemark
Sep 29, 12:22 PM MSTHAIL 0.5Mexican Water, AZMEXICAN WATER CHAPTER HOUSE REPORTED BETWEEN PEA AND DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS85 KFGZ 291908
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MDT Wed Sep 29 2021
 
AZZ010-291945-
Chinle Valley-
108 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of Apache County near 
Mexican Water through 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mexican Water, or 19 miles southeast of Mexican Hat, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mexican Water.

This includes the following highways...
 Highway 160 between mile markers 429 and 445.
 Highway 191 between mile markers 507 and 510.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 10965 3700 10977 3700 10934
TIME...MOT...LOC 1907Z 238DEG 16KT 3700 10960 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

MCT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 29, 9:12 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 9:12 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
912 AM MST Wed Sep 29 2021

.SYNOPSIS...Scattered showers and thunderstorms will continue
across northern Arizona each day through Thursday. Drier and
warmer conditions are forecast for the weekend with a return to
more seasonable fall weather. Unsettled and cooler weather may
return early next week.

&&

.UPDATE...Forecast remains on track with minimal updates needed.
A few thunderstorms with frequent lightning have formed in
northeast Arizona this morning and are moving quickly towards the
east-northeast. Hi-res models continue to show the majority of
shower and storm activity will remain in this area this morning.
Better coverage can be expected by the afternoon with slight rain
chances expanding south and westward across much of the region.

&&

.PREV DISCUSSION /335 AM MST/...An area of low pressure over the
Great Basin continues to deepen just to our west. Satellite shows
dry mid-level air coming in across the area which is supported in
sounding analysis. A cold front associated with this feature will
sweep across our area today and Thursday. Expect precipitation
chances for today to be isolated to scattered. Hi-res models
indicate the best chances for development will remain north of
I-40 for Wednesday afternoon.

As the low deepens over Arizona on Thursday, flow turns southerly
with and uptick in moisture across the area as the low picks up
moisture over the Gulf of California. Overnight Wednesday into
Thursday, models prog that showers and thunderstorms will develop
to our south and spread into the eastern portions of our area by
early morning. Coverage will then increase, mainly in the eastern
portions of our area from Flagstaff and I-17 eastward, through the
day on Thursday as the low moves overhead.

As the system exits the area on Friday, we return to much drier
and warmer weather as a ridge builds in across the southwest.
Expect warmer days and chilly nights, especially Friday morning.
More unsettled weather may return early next week.

&&

.AVIATION...For the 18Z package...Areas of low clouds this morning
will produce localized IFR/MVFR through about 17Z, especially near
KGCN. Otherwise, expect mainly VFR conditions for the 24 hour
forecast period. Isold-sct -SHRA/-TSRA through this evening with
increasing coverage aft 06Z east of a KPAN - KINW line. Localized
MVFR in/near showers and storms. Sfc winds SW 5-15 kts gusting to
20kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Well below normal daytime temperatures continue
today and Thursday, with a chance of showers and thunderstorms each
day. Chances for wetting rainfall are higher Thursday, especially
east of the I-17 corridor. Locally gusty southwest winds Wednesday
becoming lighter on Thursday.

Friday through Sunday...A dry and warmer period develops during this
time frame, with generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JM/ET
AVIATION...MCT
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 29, 9:16 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1016 AM MDT Wed Sep 29 2021

AZZ010-011-291645-
Chuska Mountains and Defiance Plateau-Chinle Valley-
1016 AM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of Apache County
near Cove Chapter House through 1045 AM MDT...

At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm near
Cove Chapter House, or 33 miles southwest of Shiprock, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Rock and Cove Chapter House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3648 10935 3666 10940 3677 10905 3650 10905
TIME...MOT...LOC 1614Z 254DEG 18KT 3660 10926

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MCT
Local storm report, Sep 29, 9:35 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      9 SW JACOB LAKE         36.64N 112.35W
09/27/2021                   COCONINO           AZ   PARK/FOREST SRVC

            THIS IS A POST EVENT REPORT FROM MONDAY
            EVENING. KAIBAB NATIONAL FOREST REPORTS ROAD
            CLOSURES DUE TO FLOODING AND DEBRIS ALONG
            FOREST ROAD 22 FROM FOREST ROAD 422A TO BIG
            SPRINGS. TIME OF REPORT IS AN ESTIMATE.

&&

MCT
Special weather statement, Sep 29, 12:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MDT Wed Sep 29 2021

AZZ010-291945-
Chinle Valley-
108 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of Apache County near
Mexican Water through 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mexican Water, or 19 miles southeast of Mexican Hat, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mexican Water.

This includes the following highways...
 Highway 160 between mile markers 429 and 445.
 Highway 191 between mile markers 507 and 510.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 10965 3700 10977 3700 10934
TIME...MOT...LOC 1907Z 238DEG 16KT 3700 10960

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:16 AM MSTSpecial Weather StatementFGZ29 min
Sep 29, 3:54 PM MSTSpecial Weather StatementFGZ36 min
Sep 29, 4:30 PM MSTSpecial Weather StatementFGZ30 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.